Nebraska, 2014

Hail and Damaging Winds in Nebraska, June 26, 2014

June 26, 2014 · NWS LBF · 4 events in 3 counties and zones

Isolated severe thunderstorms developed during the late evening hours bringing large hail and wind damage to portions of Sheridan County and into the southwest on June 26th, 2014. Some crop damage occurred from wind driven small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed during the late evening hours bringing large hail and wind damage to portions of Sheridan County and into the southwest on June 26th, 2014. Some crop damage occurred from wind driven small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 5:00 PM MST, 4 hours earlier.

Area forecast discussion, Jun 26, 5:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT THU JUN 26 2014

.UPDATE...
ISSUED AT 659 PM CDT THU JUN 26 2014

HAVE UPDATED THE EVENING FORECAST TO ADJUST CHANCES FOR
PRECIP...ESPECIALLY ACROSS SOUTHWEST NE. HRRR SUGGESTING A COMPLEX
DEVELOPING ACROSS THE WEST AND MOVING EAST LATER THIS EVENING.
CURRENT RADAR EVOLVING CLOSE TO HRRR PROGS AND THIS SEEMS
PLAUSIBLE. SOME POTENTIAL FOR HIGH WINDS WITH ANY STORMS THAT
DEVELOP. OTHERWISE TEMPS LEFT PRETTY MUCH AS IS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 337 PM CDT THU JUN 26 2014

VERY UNSTABLE CONDITIONS RESIDE ACROSS THE NEBRASKA PANHANDLE INTO
THE EASTERN PLAINS OF COLORADO. ANALYSIS INDICATES SURFACE BASED
CAPES RUNNING IN THE 3000 TO 4500 J/KG RANGE. THIS SEEMS REASONABLE
GIVEN STEEP MID LEVEL LAPSE RATES AND AND DEW POINT TEMPERATURES IN
THE 60S. LITTLE CAPPING INVERSION LEFT AND EXPECT THAT ISOLATED TO
SCATTERED COVERAGE OF THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON.
BEST FORCING REMAINS WEST OF THE REGION TODAY...SO NOT EXPECTING
WIDESPREAD DEVELOPMENT. NEVERTHELESS ENOUGH SHEAR AND INSTABILITY
SUGGESTS A FEW OF THE STORMS WILL BECOME SEVERE BY LATE THIS
AFTERNOON.

TONIGHT EXPECT A CLUSTER OR TWO OF STORMS TO MOVE EAST INTO WESTERN
KANSAS AND NEBRASKA...AIDED BY SOUTHERLY LOW LEVEL JET OF 35 KTS.
AGAIN BEST LARGE SCALE FORCING TO REMAIN WEST OF THE REGION...SO
WILL KEEP POPS FAIRLY LOW. OTHERWISE A VERY MILD NIGHT...WITH LOWS
IN THE 60S TO NEAR 70 DEGREES DUE TO HIGH AMOUNTS OF
MOISTURE/HUMIDITY.

THERMODYNAMIC ENVIRONMENT IS QUITE FAVORABLE OF THUNDERSTORM
DEVELOPMENT ON FRIDAY. STEEP MID LEVEL LAPSE RATES AND HIGH MOISTURE
CONTENT /DEW POINTS IN THE MID TO UPPER 60S/ SHOULD YIELD MLCAPE IN
EXCESS OF 2500 J/KG. A CAPPING INVERSION SHOULD BE IN PLACE THROUGH
MUCH OF THE MORNING INTO EARLY AFTERNOON AS AN ELEVATED MIXED LAYER
SPREADS EAST ACROSS THE REGION. LARGE SCALE FORCING INCREASES
DRAMATICALLY FRIDAY AFTERNOON JUST AHEAD OF A POTENT SHORTWAVE
DISTURBANCE APPROACHING FROM THE WEST. COOLING ALOFT ALSO SPREADS
INTO THE AREA AFTER NOON WITH THE ARRIVAL OF THE DISTURBANCE. A
SURFACE COLD FRONT EXTENDING FROM NEAR MERRIMAN TO OGALLALA SHOULD
BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOPMENT AROUND 3 OR 4 PM
CENTRAL TIME. AHEAD OF THE FRONT WINDS WILL BE BACKED TO THE
SOUTHEAST...VEERING TO SOUTHWEST ALOFT. INITIAL STORM MODE WILL
LIKELY BE IN THE FORM OF SUPERCELLS...WITH LARGE HAIL THE MAIN
THREAT. RATHER WEAK UPPER LEVEL FLOW SUGGESTS STORMS WILL BE SLOW
MOVING AT FIRST. STORMS SHOULD BECOME MORE NUMEROUS AND FASTER
MOVING AS COLD POOL ALOFT EVOLVES AND STORMS SPREAD EAST FRIDAY
EVENING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 337 PM CDT THU JUN 26 2014

THUNDERSTORMS SHOULD BE WELL UNDERWAY EARLY FRIDAY EVENING. A
RATHER STRONG UPPER TROUGH WILL MOVE ONTO THE CENTRAL AND
NORTHERN PLAINS CREATING STEEP MID LEVEL LAPSE RATES OF 8 TO 8.5
C/KM. SCATTERED COVERAGE WEST OF HWY 83 EARLY IN THE EVENING
SHOULD QUICKLY CONGEAL INTO A SMALL MCS. WHILE LARGE HAIL AND
LOCALLY HEAVY RAINFALL IS THE PRIMARY CONCERN EARLY EVENING...THIS
SHOULD TRANSITION TO A DAMAGING WIND/LOCALLY HEAVY RAIN THREAT
LATE EVENING/OVERNIGHT.

SATURDAY MORNING SHOULD BE DRY WITH A POTENTIAL FOR THUNDERSTORM
DEVELOPMENT ALONG A MID LEVEL TROUGH AXIS. ANY DEVELOPMENT SHOULD
PUSH EAST OF THE FA FOR DRY CONDITIONS ONCE AGAIN SATURDAY NIGHT.

ON SUNDAY...A CLOSED UPPER LOW WILL TRACK FROM SRN SASKATCHEWAN
INTO SRN MANITOBA AS AN UPPER TROUGH MOVES ACROSS THE NRN AND
CNTRL PLAINS. MID LEVEL LAPSE RATES WILL AGAIN BE STEEP AND AS CAP
WEAKENS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK COLD
FRONT FROM MINNESOTA INTO NERN AND CENTRAL NEBR. THE ECMWF MODEL
IS THE MOST ROBUST WITH CONVECTIVE DEVELOPMENT AND HAVE INCREASED
POPS SUN AFTN/EVENING TO AS HIGH AS 30 TO 50 PERCENT ACROSS THE
ERN HALF OF FA.

DRY AND PLEASANT MONDAY AND TUESDAY IN THE LOWER 80S UNDER
INFLUENCE OF CANADIAN AIRMASS. A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS BY WEDNESDAY NIGHT/THURSDAY AS BETTER MOISTURE AND
INSTABILITY RETURN TO THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 659 PM CDT THU JUN 26 2014

DIFFICULT FORECAST ESPECIALLY FOR KLBF SITE THROUGH 09Z OR SO. TSRA
IS DEVELOPING AS PER SHORT RANGE GUIDANCE SUGGESTS AND BASED ON
CURRENT MESOANALYSIS PARAMETERS PROGRESSION EWD THIS EVENING SEEMS
REASONABLE. LLJ IS EXPECTED TO DEVELOP LATE AS WELL WHICH SHOULD
CONTINUE ANY ORGANIZED COMPLEX AS IT MOVES EWD...BUT SHOULD BE
SOUTH OF KVTN. DIFFICULTY LIES IN CIG FORECAST POST TSRA. SHORT RANGE
MODELS AND NAM INDICATING GOOD POTENTIAL FOR IFR CONDITIONS WITH
STRATUS BEHIND THE CONVECTION AND HAVE PUT THIS IN THE FORECAST
THOUGH CONFIDENCE IS LOW BASED ON EVENTUAL EVOLUTION OF TSRA.
BEYOND 12Z...AGAIN LOW CONFIDENCE IN POSSIBILITY OF STRATUS BUT
TSRA DEVELOPMENT IS LIKELY AGAIN BY AFTERNOON AT BOTH KLBF AND
KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JWS
SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...JWS
Hazardous weather outlook, Jun 26, 7:14 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT THU JUN 26 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-280215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
914 PM CDT THU JUN 26 2014 /814 PM MDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COUPLE AREAS OF THUNDERSTORMS WILL MOVE ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE FIRST IS EXPECTED TO MOVE
ACROSS THE NORTHERN SANDHILLS AND NORTHWEST NEBRASKA. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME WITH THIS COMPLEX...BUT BRIEF
HEAVY RAIN AND GUSTY WINDS WILL STILL BE POSSIBLE.

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO TRACK EAST ACROSS
PORTIONS OF SOUTHWEST NEBRASKA TONIGHT. THIS AREA OF THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN ALONG WITH HAIL AND STRONG
WINDS. AN ISOLATED STORM OR TWO MAY BE CAPABLE OF PRODUCING SEVERE
WEATHER...SUCH AS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY. AN UNUSUALLY STRONG LOW
PRESSURE SYSTEM WILL MOVE INTO THE PLAINS DURING THE DAY. AHEAD OF
THIS FEATURE...AN INCREASE OF LOW LEVEL MOISTURE WILL PRODUCE AN
UNSTABLE ATMOSPHERE. AS THE THE SYSTEM AND ASSOCIATED COLD FRONT
MOVE INTO THE AREA BY AFTERNOON...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS BY LATE AFTERNOON AND EVENING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA
SUNDAY AFTERNOON AND EVENING. THERE IS A POSSIBILITY FOR STRONG TO
SEVERE THUNDERSTORMS WITH THIS FRONT AS WELL...THOUGH IT IS
DIFFICULT AT THIS TIME TO DETERMINE EXACTLY WHERE THE BEST CHANCES
FOR SEVERE WEATHER WILL BE. LATER FORECASTS WILL BETTER DETERMINE
THE RISK FOR ANY SEVERE THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA FRIDAY AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Special weather statement, Jun 26, 7:27 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT THU JUN 26 2014

NEZ004-270315-
SHERIDAN NE-
827 PM MDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
915 PM MDT...

AT 821 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAY SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSHVILLE...
  CLINTON...
  WALGREN LAKE STATE RECREATION AREA...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...
  LONE BUTTE...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 75 AND 104.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KNUTSVIG
Special weather statement, Jun 26, 8:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM MDT THU JUN 26 2014

NEZ004-270330-
SHERIDAN NE-
903 PM MDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 930
PM MDT...

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HAY SPRINGS...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSHVILLE...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 81 AND 92.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KNUTSVIG
Special weather statement, Jun 26, 8:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT THU JUN 26 2014

NEZ057-058-069-270345-
CHASE NE-KEITH NE-PERKINS NE-
907 PM MDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS...SOUTHWESTERN
KEITH AND WESTERN CHASE COUNTIES UNTIL 945 PM MDT...

AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS COMING OUT OF NORTHEAST COLORADO...ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF OVID TO AMHERST TO 7 MILES NORTH OF
WAUNETA...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANT...
  VENANGO...
  LAMAR...
  BRANDON...
  CHAMPION...
  CHASE...
  WILD HORSE SPRING...
  WANAMAKER STATE WILDFIRE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 51 AND 80.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE
Special weather statement, Jun 26, 8:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1043 PM CDT THU JUN 26 2014

NEZ022-270430-
GARDEN NE-
943 PM MDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN COUNTY UNTIL
1030 PM MDT...

AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF LISCO...OR 27 MILES SOUTH
OF ALLIANCE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRESCENT LAKE NWR...
  RICHARDSON LAKE...
  TRALNOR LAKE...
  MUMPER...
  DEER LAKE...
  HERMAN LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE

The radar

The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chase

When
June 26, 9:00 PM MST
Where
Chase County, 5.44 mi SE of Lamar
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.520, -101.890

Winds to 70 mph downed a large tree.

Hail, Sheridan

When
June 26, 9:40 PM MST
Where
Sheridan County, 14.52 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -102.690

Thunderstorm Wind, Sheridan

When
June 26, 10:10 PM MST
Where
Sheridan County, 3.12 mi ENE of Gordon
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
42.810, -102.140

General public located 3 miles east of Gordon reported nickel size hail with winds estimated at 60 mph produced crop damage.

Hail, Keith

When
June 26, 10:35 PM MST
Where
Keith County, 15.34 mi N of Sarben
Measured
1.5 in hail
Reported by
Public
Coordinates
41.390, -101.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522882, 522880, 522883, 522881.